Alabama, 2025

Tornado and Damaging Winds in Alabama, January 5, 2025

January 5, 2025 · NWS HUN · 4 events in 2 counties and zones

A line of thunderstorms moved east into northwest Alabama during the early to mid evening hours producing an EF-0 tornado in Franklin County. Thunderstorm winds produced damage at a couple of other locations as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of thunderstorms moved east into northwest Alabama during the early to mid evening hours producing an EF-0 tornado in Franklin County. Thunderstorm winds produced damage at a couple of other locations as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 5, 6:01 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 5, 6:01 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
601 PM CST Sun Jan 5 2025

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 423 PM CST Sun Jan 5 2025

A few elevated thunderstorms moved across NW Alabama before
dissipating as they move further northeast. This has turned into
just rain as this activity has moved away from elevated
instability advecting ahead of an approaching storm system
currently extending from NW Mississippi into western Tennessee.

Surface based instability in analysis only extends northward into
NE Louisiana and portions of central Mississippi. There is a ton
of shear and helicity in place ahead of this storm system. The
combination of these parameters and the surface based CAPE to our
southwest has prompted a Tornado Watch to the southwest of the
AL/MS border.

This is being fueled by a very strong low level jet of 60 to 70
knots. The airmass over northern Alabama and southern middle
Tennessee is much more stable due to earlier rainfall and
persistent cloud cover. This is expected to keep most of the
surface based CAPE SW of the area. However, just surface based
conditions may edge into extreme southwestern portions of NW
Alabama early late this afternoon into the early evening hours.
This could allow for a very brief window for tornado development
in southwestern Franklin county, AL.

With very strong lift along the front despite a strong inversion
around 950 mb that rises to around 925 mb during the evening
hours, cannot rule out some higher gusts to between 50 and 60 mph
with elevated convection making it to the ground. Confidence in
severe thunderstorms or a tornado is very low. Winds outside of
any thunderstorms will likely be strong and sustained between 20
and 30 mph with some gusts around 40 mph. Thus, a Wind Advisory
continues to be in place from 3 PM today through 3 PM on Monday.

The main period of heavier rainfall or elevated thunderstorms
will occur with the line just to our west from 6 PM through around
1 AM before pushing into Georgia. Models do slow down the front
and the back edge of precipitation shield with this system a bit
overnight and keep some light to moderate rainfall trailing behind
the front just before daybreak. Expect some heavy rainfall totals
between 1.0 and 1.5 inches. Much colder air pushes into the area
behind the front after midnight. However, freezing temperatures
do not look to push into NW Alabama around daybreak.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 423 PM CST Sun Jan 5 2025

We will likely have to watch for flash freezing that begins
around daybreak in northwestern Alabama and spreads east through
the day. The windy conditions may help to alleviate that concern
somewhat. However, especially in shelter locations, icy conditions
may be an issue on Monday. This may require a winter weather
product on its own depending on how efficiently winds evaporate
fallen precipitation.

With lows cloud cover continuing, temperatures fall into the lower
30s in the afternoon. Winds will remain brisk out of the NNW
possibly reaching Wind Advisory criteria at times. This will drop
wind chill values into the teens and lower 20s through much of the
day on Monday. So bundle up if headed outside.

Strong forcing around the surface low persists through the day on
Monday. This should be able to squeeze out some scattered very
light snow showers or flurries through the day. Not expecting much
accumulation in most areas, however higher locations above 1200
feet could see a dusting to 0.5 inches of snow. However,
confidence is not high enough to issue any products yet concerning
this possibility.

By late Monday night, any lingering flurries move east of
southern middle Tennessee and northern Alabama. However, very cold
air will remain in place with breezy conditions continuing. This
will keep highs in the 30s and lows in the upper teens to lower
20s through Wednesday. Wind chill values will drop at night into
the teens to around 10 degrees in a few spots during this period.
So, any icy conditions will linger at least few a few days.

&&

.LONG TERM...
(Wednesday night through Sunday)
Issued at 423 PM CST Sun Jan 5 2025

In the extended period, a reinforcing surge of cold/dry arctic
air is predicted to arrive on Wednesday night as the axis of a
longwave trough shifts southeastward across the region. Clear
skies and subsiding winds will support lows in the teens to
single digits in few spots.

Attention beyond this point will turn to a cutoff upper low over
northwestern Mexico (which may phase with the northern stream late
next week) and developing area of surface low pressure off the
coast of south TX. Stratiform precipitation is predicted to expand
northward across the southern Plains on Thursday as lift
strengthens to the north of the low, with this regime expected to
rapidly build northeastward across the Mid/Lower MS Valley
Thursday night (perhaps reaching our area prior to 12Z Friday).
This precipitation regime will persist on Friday as the surface
wave lifts northeastward along the central Gulf Coast, but should
end from W-to-E Friday night as the low advances further into the
southern Mid-Atlantic Coast. Precipitation type at onset will
likely be entirely snow for CWFA (as we will still be under the
influence of a slowly modifying arctic airmass when it initially
arrives), there is a high degree of uncertainty regarding how
precipitation type will evolve over the course of the day as a
strengthening low-level jet and related warm advection may create
a wintry mix or perhaps even a transition to rain. Regardless, we
expect cold temperatures to prevail with highs in the u30s-l40s
and lows in the m-u 20s.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CST Sun Jan 5 2025

Showers and isolated storms are beginning to move across NW AL. The
general motion of these storms will primarily be from west to east
throughout the overnight hours. These storms have the potential to
bring some localized damaging wind gusts with them. The main concern
should be winds, especially just above the surface, where winds
could reach 50-70 kts from the south. This should primarily occur
along and just ahead of the line.

As the front passes, winds begin to relax some, but still stay
elevated; around 10-15 kts from the WNW. Ceilings should remain about
1000-2000 feet as low-level stratus remains. Some snow flurries will
be possible through the day as well, but no accumulation is expected
at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 3 PM CST Monday for ALZ001>010-016.

TN...Wind Advisory until 3 PM CST Monday for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....KDW
AVIATION...Serre

In the hours before

Special weather statement, Jan 5, 7:33 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
733 PM CST Sun Jan 5 2025

ALZ002-003-060200-
Franklin AL-Colbert AL-
733 PM CST Sun Jan 5 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL COLBERT AND
FRANKLIN COUNTIES THROUGH 800 PM CST...

At 733 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Tremont. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Pogo,
Cedar Creek Reservoir, Atwood, and Srygley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 8815 3457 8814 3467 8771 3431 8767
      3431 8805 3432 8817
TIME...MOT...LOC 0133Z 234DEG 56KT 3442 8825 3418 8822

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
January 5, 7:35 PM CST
Where
Colbert County, 1.49 mi NNE of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.770, -87.960

A tree was knocked down across North Pike Road in Cherokee near the high school. Reported from social media.

Thunderstorm Wind, Franklin

When
January 5, 7:39 PM CST
Where
Franklin County, 5.76 mi SW of Coker Spur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.340, -88.150

A tree was knocked down onto a house near CR 23 and Ebenezer Road.

Tornado, Franklin

When
January 5, 7:40 PM CST to 7:44 PM CST
Where
Franklin County, 4.85 mi SW of Coker Spur to 2.42 mi SW of Coker Spur
Rating
EF0
Path length
2.44 mi
Path width
158 yd
Reported by
Emergency Manager
Coordinates
34.351, -88.141

An EF-0 tornado touched down southwest of Vina on Highway 23 shattering a window and causing minor damage to the roof of a new mobile home. The tornado then tracked northeastward along Hurricane Creek causing tree damage and uprooted trees off of Highway 23. There was damage to a pole barn near the intersection of Highway 23 and Singleton Road where there was major damage to the roof and supporting beams of the farm structure. Continuing to the northeast, the track crossed Highway 3 and Jim King Road causing additional tree damage on the roadways. Winds were estimated between 75-85 miles per hour.

Thunderstorm Wind, Colbert

When
January 5, 8:05 PM CST
Where
Colbert County, 0.57 mi E of Sheffield
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.770, -87.690

A tree was knocked down. Time estimate by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyThe tornado archive for Alabama, 2025Warnings in Alabama, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233659, 1233662, 1222843, 1233665.